Nebraska, 2018

Damaging Winds in Nebraska, June 14, 2018

June 14, 2018 · NWS LBF · 3 events in 2 counties and zones

An area of thunderstorms tracked into far southwestern Nebraska from northeastern Colorado producing thunderstorm wind gusts around 60 MPH at Imperial. A second area of strong thunderstorm winds impacted the eastern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An area of thunderstorms tracked into far southwestern Nebraska from northeastern Colorado producing thunderstorm wind gusts around 60 MPH at Imperial. A second area of strong thunderstorm winds impacted the eastern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 12:33 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 12:33 PM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
233 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 232 PM CDT Thu Jun 14 2018

Valentine gets a heat advisory for a few hours this afternoon. The
heat abates by 8 pm.

The RAP, HRRR and NAMnest models indicate thunderstorms across the
front range and Laramie range will move northeast this evening
affecting wrn Neb. Isolated to perhaps scattered storm coverage is
expected west of highway 83. If the storms can survive the strong
700mb cap this evening, then isolated storm coverage could develop
for a few hours late tonight east of highway 83.

More prolific storm coverage is expected Friday afternoon across
Colo and WY which should move through wrn Neb in the evening and
reach highway 83 around midnight. Scattered storm coverage is
expected west of highway 83 which becomes isolated east of 83. A
cold front should move through wrn and ncntl Neb Friday morning,
perhaps providing focus for storm development Friday evening.

There is little change in the temperature forecast tonight and
Friday. Blended guidance plus bias correction suggested lows in the
60s to around 70 with highs in the mid 80s to mid 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 232 PM CDT Thu Jun 14 2018

The NAM and GFS suggest a portion of the moisture from Pacific
tropical storm "Bud" will move across northwest Neb Saturday night;
a day sooner than previously suggested by the models. The models
raise precipitable water above 1.5 inches which should support a
locally heavy rainfall threat. WPC has responded with a marginal
risk of excessive rainfall generally north of a line from Alliance
to Valentine. The models carry this moisture across the remainder of
wrn and ncntl Neb Sunday.

Although a cold front will be draped across Neb Saturday and Sunday,
the forcing is mostly west of this region and emanates from an upper
low across the Wrn U.S.. The NAM and more so, the GFS, favor the
Nebraska Panhandle, wrn SD and ern WY for the best rainfall with the
western Sandhills on the edge of substantial rainfall.

The model blend temperature forecast Monday and beyond is cooler
than the previously forecast. The model consensus indicates
substantial cooling aloft with h700mb temperatures falling 10C or
cooler. Cooler temperatures are expected at 500mb also, generally
around -8 to -9 C. This cooler air aloft could support showers but
moisture is limited. Rain chances Tuesday and beyond are 20 percent
or less.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1208 PM CDT Thu Jun 14 2018

The models indicate thunderstorms will form across the Colorado
front range and Laramie range this afternoon. These storms should
move northeast this evening affecting wrn Neb. Isolated to perhaps
scattered storm coverage is expected west of highway 83. If the
storms can survive the strong 700mb cap this evening, then
isolated storm coverage could develop for a few hours late tonight
east of highway 83. No thunderstorm development is anticipated
08z tonight through 18z Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 14, 1:19 PM MST, 4 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
319 PM CDT Thu Jun 14 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Thu Jun 14 2018 /219 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Potentially dangerous heat indices around 100 are underway in
Valentine. A heat advisory is in effect until 8 pm CDT across
eastern Cherry County.

Isolated severe thunderstorms are possible late this afternoon
and evening. The area of concern is generally along and north of a
line from Valentine to Antioch and the hazards is damaging wind
gusts.

Isolated strong thunderstorms are possible late afternoon and this
evening. The area of concern is generally west of highway 83
excluding the severe weather outlook area mentioned above. The
hazard is wind gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few strong or briefly severe thunderstorms are possible late
Friday afternoon and evening. The area of concern is generally
west of a line from O'Neill to North Platte to Imperial with the
severe weather hazards being large hail and wind damage. A few
storms may also be capable of producing locally heavy rainfall.

A few strong or briefly severe thunderstorms are possible late
Saturday afternoon and evening. The area of concern is generally
north of a line from Big Springs to Ewing. The severe weather
hazards will be large hail and wind damage. A few storms may also
be capable of producing locally heavy rainfall.

Thunderstorms are likely Sunday afternoon and Sunday night. The
potential for severe weather is uncertain at this time but some
storms could be capable of locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 14, 2:08 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
308 PM MDT THU JUN 14 2018

NEZ022-142200-
Garden NE-
308 PM MDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dalton, or 20 miles northeast of Sidney, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lisco and Sugar Loaf Hill.

LAT...LON 4160 10264 4170 10244 4136 10238 4132 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2108Z 242DEG 23KT 4141 10281

CDC
Special weather statement, Jun 14, 3:07 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
407 PM MDT THU JUN 14 2018

NEZ004-022-142245-
Sheridan NE-Garden NE-
407 PM MDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance Airport, or 9 miles southeast of Alliance, moving northeast
at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Antioch, Miles Lake and Wickson Lake.

This includes Highway 2 between mile markers 96 and 107.

LAT...LON 4223 10265 4201 10243 4192 10267 4200 10268
      4201 10270 4209 10270 4210 10274 4213 10274
TIME...MOT...LOC 2206Z 232DEG 6KT 4202 10272

CDC
Special weather statement, Jun 14, 4:09 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
509 PM MDT THU JUN 14 2018

NEZ004-094-150000-
Sheridan NE-Western Cherry NE-
509 PM MDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Ellsworth, or 25 miles south of Rushville, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Morgan Lake, Billys Lake, Lone Butte, Highway 27 crossing the
Niobrara River, Smith Lake State Wildlife Management Area, Rock Hill,
Intersection of Highway 27 and Mills Road, Argo Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 107 and 115.
 Highway 250 between mile markers 17 and 35.

LAT...LON 4219 10231 4240 10260 4287 10211 4262 10175
TIME...MOT...LOC 2308Z 222DEG 33KT 4235 10234

Power

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
June 14, 6:10 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.410, -102.340

Wind gusts estimated at 60 MPH reported at this location.

Thunderstorm Wind, Chase

When
June 14, 6:51 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Thunderstorm wind gust of 67 MPH reported at the Imperial Airport.

Thunderstorm Wind, Chase

When
June 14, 6:55 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Thunderstorm wind gust of 58 MPH occurred at the Imperial Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756184, 756186, 756189.